Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 15, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 25, 2016, 9:04 PM CDT for Codington County, Deuel County, Hamlin County, South Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2016, 9:04 PM CDT (02:04 UTC)
- Expired
- May 25, 2016, 9:32 PM CDT
- In force
- 28 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Codington County, SD, Deuel County, SD, Hamlin County, SD
The radar
The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 9:05 PM CDT | HAIL 1 | 1 S Hayti, SD | WIND GUSTS UP TO 50 MPH KNOCKED OVER A COUPLE TREES ONTO SOME POWER LINES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 643 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1685 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
421
WUUS53 KABR 260204
SVRABR
SDC029-039-057-260245-
/O.NEW.KABR.SV.W.0015.160526T0204Z-160526T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
904 PM CDT WED MAY 25 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN DEUEL COUNTY IN NORTHEASTERN SOUTH DAKOTA...
SOUTHEASTERN CODINGTON COUNTY IN NORTHEASTERN SOUTH DAKOTA...
EASTERN HAMLIN COUNTY IN NORTHEASTERN SOUTH DAKOTA...
* UNTIL 945 PM CDT
* AT 903 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HAYTI...OR 14
MILES WEST OF ESTELLINE...MOVING EAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
STONE BRIDGE AROUND 915 PM CDT.
CASTLEWOOD AROUND 920 PM CDT.
CLAREMONT COLONY AND DEMPSTER AROUND 925 PM CDT.
POINSETT COLONY AROUND 930 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4455 9725 4472 9730 4484 9689 4454 9678
TIME...MOT...LOC 0203Z 257DEG 27KT 4465 9718
HAIL...1.75IN
WIND...<50MPH
$$
WISE2 follow-up statements
445
WWUS53 KABR 260225
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
925 PM CDT WED MAY 25 2016
SDC029-260234-
/O.CAN.KABR.SV.W.0015.000000T0000Z-160526T0245Z/
CODINGTON SD-
925 PM CDT WED MAY 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CODINGTON COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4464 9700 4477 9709 4480 9688 4465 9682
TIME...MOT...LOC 0224Z 257DEG 27KT 4469 9696
$$
SDC039-057-260245-
/O.CON.KABR.SV.W.0015.000000T0000Z-160526T0245Z/
DEUEL SD-HAMLIN SD-
925 PM CDT WED MAY 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR WEST CENTRAL DEUEL AND NORTHEASTERN HAMLIN COUNTIES...
AT 924 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CLAREMONT
COLONY...OR 8 MILES NORTH OF ESTELLINE...MOVING EAST AT 30 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST
CENTRAL DEUEL AND NORTHEASTERN HAMLIN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4464 9700 4477 9709 4480 9688 4465 9682
TIME...MOT...LOC 0224Z 257DEG 27KT 4469 9696
HAIL...1.25IN
WIND...<50MPH
$$
WISE550
WWUS53 KABR 260232
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
932 PM CDT WED MAY 25 2016
SDC039-057-260242-
/O.CAN.KABR.SV.W.0015.000000T0000Z-160526T0245Z/
DEUEL SD-HAMLIN SD-
932 PM CDT WED MAY 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DEUEL AND
NORTHEASTERN HAMLIN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4464 9700 4477 9709 4480 9688 4465 9682
TIME...MOT...LOC 0230Z 257DEG 27KT 4470 9687
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:30 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 25, 6:30 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 630 PM CDT WED MAY 25 2016 .UPDATE... Issued at 624 PM CDT WED MAY 25 2016 Made a few minor changes to pops this evening west of the Missouri River. Otherwise, continuing to track a severe storm moving east across the southern CWA this evening. && .SHORT TERM...(This Evening through Thursday Afternoon) Issued at 342 PM CDT WED MAY 25 2016 Thunderstorms are beginning to intensify just W of the CWA this afternoon that has produced significant hail. Expect them to track E around 20kts, and stay mainly as discrete cells through 00Z. At that point they may diminish with the loss of daytime heating. Will continue to closely monitor incoming and developing severe weather potential in our high CAPE and marginal shear environment. Current fcst would have precip exiting E shortly after 06Z, with dry weather then being the rule through early afternoon Thursday. The focus for showers and thunderstorms will be over the far W, and the SE corners of the CWA. Just going with general thunderstorms for Thursday. SPC has the Marginal and slight risk areas over the SE corner of SD. Expect highs again tomorrow to top out in the 70s for most areas, with low 80s possible over W Central MN. .LONG TERM...(Thursday Evening through Wednesday) Issued at 342 PM CDT WED MAY 25 2016 Thursday night will probably be a dry forecast period, while upper level confluent flow is over the region. However, when an upper low currently over southern California lifts north-northeast across the region Friday through Saturday, precipitation chances will abound. Then, it appears some weak mid-level ridging/height rises develop over the Northern Plains, shutting off the vast majority of precipitation chances from Saturday night through Sunday night. Beyond that, longer range model output continues to suggest more precipitation chances setting up across the region Monday through Tuesday as the next low pressure system deepens while moving east over the Dakotas into Minnesota. This system is also expected to bring breezy to windy conditions Tuesday night and Wednesday. Highs through the period will be mainly in the 70s and 80s across the CWA. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 624 PM CDT WED MAY 25 2016 Showers and thunderstorms will continue to move east this evening and will likely affect KABR and KATY. Added in a VCTS mention for KABR starting around 1z. Showers and thunderstorms will exit the region by 5z. Other than in thunderstorms, VFR conditions are expected. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...KF LONG TERM...Dorn AVIATION...Wise
Hazardous weather outlook, May 25, 10:24 AM CDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1024 AM CDT WED MAY 25 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261530- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 1024 AM CDT WED MAY 25 2016 /924 AM MDT WED MAY 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED STORMS ARE EXPECTED TO REDEVELOP FROM MID AFTERNOON THROUGH THIS EVENING...WITH THE POTENTIAL FOR A FEW STRONG TO SEVERE STORMS. LARGE HAIL AND STRONG WINDS ARE POSSIBLE...MAINLY OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY FROM MID AFTERNOON THROUGH THIS EVENING...MAINLY OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. KF
In the hours before
Local storm report, May 25, 6:36 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
636 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 1 N MILLER DALE COLONY 44.41N 99.11W
05/25/2016 E1.00 INCH HAND SD EMERGENCY MNGR
30-40 MPH WIND GUSTS ESTIMATED AS WELL.
&&
RLSpecial weather statement, May 25, 6:42 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
642 PM CDT WED MAY 25 2016
SDZ037-051-260015-
BUFFALO SD-HAND SD-
642 PM CDT WED MAY 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUFFALO AND
SOUTHEASTERN HAND COUNTIES UNTIL 715 PM CDT...
AT 640 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF PLEASANT VALLEY COUNTRY CHURCH...OR 24 MILES SOUTH
OF MILLER...MOVING EAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROSEHILL DAM.
LAT...LON 4420 9896 4435 9871 4420 9870 4420 9892
4415 9893
TIME...MOT...LOC 2340Z 240DEG 21KT 4418 9884
KFLocal storm report, May 25, 6:43 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
643 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL MILLER 44.52N 98.99W
05/25/2016 E0.88 INCH HAND SD LAW ENFORCEMENT
&&
RLLocal storm report, May 25, 6:52 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
652 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 4 E SAINT LAWRENCE 44.52N 98.87W
05/25/2016 E1.50 INCH HAND SD EMERGENCY MNGR
ALONG HIGHWAY 14.
&&
RLSpecial weather statement, May 25, 6:58 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 658 PM CDT WED MAY 25 2016 SDZ004-005-260045- CAMPBELL SD-MCPHERSON SD- 658 PM CDT WED MAY 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCPHERSON AND EASTERN CAMPBELL COUNTIES UNTIL 745 PM CDT... AT 658 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ARTAS...OR 12 MILES NORTHWEST OF EUREKA...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EUREKA...ARTAS AND GREENWAY. LAT...LON 4594 9945 4589 9938 4565 9986 4594 9993 TIME...MOT...LOC 2358Z 235DEG 17KT 4592 9978 WISE
Special weather statement, May 25, 8:15 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
815 PM CDT WED MAY 25 2016
SDZ019-022-260200-
HAMLIN SD-CLARK SD-
815 PM CDT WED MAY 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLARK AND
SOUTHWESTERN HAMLIN COUNTIES UNTIL 900 PM CDT...
AT 815 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF CARPENTER...OR 20 MILES SOUTH OF CLARK...MOVING EAST
AT 30 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRYANT AND WILLOW LAKE.
LAT...LON 4454 9786 4463 9785 4463 9788 4466 9788
4467 9741 4454 9741
TIME...MOT...LOC 0115Z 269DEG 28KT 4459 9778
WISEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:02 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 9 min |
| May 25, 8:15 PM CDT | Special Weather Statement | ABR | Clark | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.